Statistics from Altmetric.com
Etanercept (Enbrel) is a fusion protein of the extracellular ligand binding portion of the human tumour necrosis factor (TNF) receptor p75 and the Fc portion of human IgG1. This agent inhibits the action of both TNFα and TNFγ (important pro-inflammatory cytokines). It is being increasingly used in the management of rheumatoid arthritis, psoriatic arthritis, and ankylosing spondylitis with a good outcome in both open label and randomised controlled trials.1–3 Potentially serious but uncommon adverse effects of sepsis, reactivation of tuberculosis, worsening of congestive cardiac failure, exacerbation of multiple sclerosis, and reports of less serious skin reactions, lymphoma, autoantibodies have been published.4 Isolated case reports of the development of rheumatoid nodules and leucocytoclastic vasculitis with etanercept also exist.5,6 We report a case of uveitis following etanercept treatment for ankylosing spondylitis.
A 44 year old HLA B27+ve woman taking methotrexate (15 mg weekly) and phenylbutazone for resistant ankylosing spondylitis of 23 years’ duration developed worsening of arthritic symptoms. She had never suffered from uveitis in the past. She was started on a 6 month trial of Enbrel (Immunex Corporation, Seattle, WA, USA) 25 mg subcutaneous injections twice a week. Three weeks later she presented with anterior non-granulomatous uveitis in the right eye, which settled in about 8 weeks with intensive topical steroids. Her arthritic symptoms showed a very good response to Enbrel. A severe flare up of joint disease 8 weeks after stopping the treatment necessitated restarting Enbrel. Three weeks later she presented with severe bilateral anterior non-granulomatous uveitis. Oral prednisolone was needed to control the uveitis. Enbrel was stopped and the uveitis resolved. A complicated cataract developed a few months later and was successfully treated with IOL implantation. Cystoid macular oedema in the operated eye has left her with a vision of 6/18.
The close temporal association of the start of Enbrel treatment and the onset of uveitis and “challenge-rechallenge” scenario observed in this patient’s uveitis suggests that Enbrel provoked anterior uveitis in this patient. Exacerbation of endotoxin induced uveitis with systemic antitumour necrosis factor antibody treatment has been demonstrated in rats.7 In a study of the efficacy of etanercept for treatment resistant juvenile idiopathic arthritic uveitis in 14 children, the uveitis got worse in one child.8 Smith et al in a retrospective analysis reported three cases of bilateral scleritis and one case of uveitis in patients with rheumatoid arthritis and one case of uveitis in a patient with psoriatic spondyloarthropathy after the initiation of etanercept therapy. Interestingly, the articular symptoms improved in all of these five patients.9
Peripheral TNFα blockade by these drugs leading to an increase the population of autoreactive T cells that may be myelin specific is the proposed mechanism of exacerbation of multiple sclerosis in some patients.10 A similar pathogenesis may explain the uveitis noted here. Recent research demonstrates unique cell adhesion molecules and cytokine profiles in autoimmune inflammation occurring in different sites in the body.11
This case report aims to create an awareness of the possibility of exacerbation of uveitis and may warrant us to specifically look out for uveitis in patients receiving anti-TNFα therapy.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.